Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 36, NWS Wichita, KS

August 4, 2013Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 4, 2013, 8:50 AM CDT for Sumner County, Kansas. It took effect at Aug 5, 2013, 2:00 AM CDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Aug 4, 2013, 8:50 AM CDT (13:50 UTC)
In effect from
Aug 5, 2013, 2:00 AM CDT
Expired
Aug 11, 2013, 8:36 PM CDT
In force
7 days
Issued by
NWS Wichita, KS
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Oxford (OXFK1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 4, 6:38 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 6:38 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
638 AM CDT SUN AUG 4 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 249 AM CDT SUN AUG 4 2013

TODAY-TONIGHT: ONGOING MESOSCALE CONVECTIVE SYSTEM (MCS) CONTINUES
TO BRING COPIOUS AMOUNTS OF RAINFALL TO MOST OF CEN AND SOUTH CEN KS
AT THIS TIME. LOW LEVEL MOISTURE TRANSPORT CONTINUES TO FEED INTO
THE WRN SIDE OF THIS COMPLEX...WHICH WILL KEEP BACK BUILDING OF THE
SHOWERS GOING AT LEAST UNTIL THE LATE MORNING HOURS.  WIDESPREAD
FLOODING IS ONGOING SO WILL KEEP FOOD WATCH GOING WITH LOTS OF RIVER
FLOODING EXPECTED LATER TODAY.

NOT TOO CONFIDENT IN HOW THE THE EVENING AND OVERNIGHT FORECAST WILL
WORK OUT...AS MORNING CONVECTION/OUTFLOW BOUNDARIES AND MESO-HIGH
ASSOCIATED WITH IT WILL PLAY A HUGE ROLE WHERE CONVECTION WILL
REDEVELOP THIS EVENING.  GFS SEEMS TO BE HANDLING THE ELEVATED
NOCTURNAL CONVECTION THE BEST...SO WILL USE IT FOR THE BASIS FOR THE
FORECAST. GFS SHOWS 850-700H WARM ADVECTION/MOISTURE TRANSPORT
INCREASING ACROSS WRN SECTIONS OF THE FORECAST AREA THIS
EVENING...POINTING INTO CEN KS.  AS TONIGHT PROGRESSES...THIS
MOISTURE TRANSPORT LOOKS TO SHIFT NE INTO NE KS LATE TNGT OR EARLY
ON MON. SO THINKING BULK OF CONVECTION CHANCES TNGT WILL BE TO THE
NORTHEAST OF THE FORECAST AREA. SO CONFIDENCE IN HEAVY RAINFALL AND
POSSIBLE FLOODING ACROSS THE FORECAST AREA IS LOW. SO WILL NOT
EXTEND THE FLOOD WATCH INTO MON GIVEN THE PROGRESSIVE NATURE OF THE
CONVECTION EXPECTED.

MON-TUE: CONFIDENCE IN HOW THE BEGINNING OF THE WEEK WILL PLAY OUT
IS LOW AS WELL. AS WARMER AIR ALOFT BEGINS TO PUSH INTO THE
AREA...WHICH WILL KEEP MOST OF THE CONVECTIVE CHANCES CAPPED ACROSS
SOUTH CEN KS. 850-700H MOISTURE TRANSPORT ALSO LOOKS TO PUSH FURTHER
NORTH AS WELL...WHICH WILL KEEP MOST OF THE NOCTURNAL STORM CHANCES
ALONG OR NORTH OF INTERSTATE 70 ACROSS NRN KS/SRN NEB. SO WILL KEEP
LOW POPS IN FOR NOW...BUT MOST PLACES MAY REMAIN DRY ON MON/TUE. THE
WARMER AIR AND SW FLOW WILL ALSO LEAD TO TEMPS CLIMBING SLIGHTLY
ABOVE SEASONAL NORMALS FOR THIS TIME FRAME AS WELL.

KETCHAM

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN AUG 4 2013

TUE NIGHT-WED: A SHORTWAVE IN THE NRN PLAINS WILL PUSH ANOTHER
FRONTAL BACK ACROSS THE AREA TUE NIGHT INTO WED.  THIS WILL LEAD TO
RENEWED CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA LATE TUE NIGHT INTO WED...AS THE BOUNDARY STALLS ACROSS SRN KS.

THU-FRI: MEDIUM RANGE MODELS A LITTLE UNCERTAIN ON PLACEMENT OF
THE MAIN SYNOPTIC FRONTAL BOUNDARY FOR END OF THE WORK WEEK. BOTH
THE GFS AND ECMWF SHOW THE FRONT PUSHING FURTHER SOUTH INTO NRN
OK...WHICH MAY LEAD TO DRIER AIR TRYING TO WORK INTO THE MOST OF
THE FORECAST AREA...ESPECIALLY CEN KS. CONSENSUS SUGGESTS LEAVING
SOME LOW POPS ACROSS MOST OF SRN KS FOR NOW...BUT COULD SEE CEN KS
REMOVED FROM THE POPS WITH LATER RUNS.

KETCHAM

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 632 AM CDT SUN AUG 4 2013

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK SLOWLY
EASTWARD ACROSS THE REGION FOR THIS MORNING AND COULD LINGER INTO
THE AFTERNOON HOURS OVER SOUTHEAST KANSAS. MEANWHILE LOW CLOUDS IN
CENTRAL KANSAS WILL GRADUALLY ERODE WITH CEILINGS LIFTING BY LUNCH
TIME. VFR CONDITIONS EXPECTED FOR THE AFTERNOON HOURS WITH
SOUTHEAST WINDS PREVAILING.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  72  95  73 /  70  30  20  20
HUTCHINSON      87  70  93  70 /  70  30  20  20
NEWTON          83  69  92  71 /  70  30  20  20
ELDORADO        83  71  92  72 /  70  40  20  20
WINFIELD-KWLD   87  73  96  73 /  80  30  20  20
RUSSELL         85  69  91  71 /  50  20  20  40
GREAT BEND      86  69  91  70 /  50  30  20  30
SALINA          82  70  91  72 /  70  40  20  40
MCPHERSON       85  70  93  71 /  70  30  20  30
COFFEYVILLE     82  73  93  74 /  70  60  20  20
CHANUTE         79  71  91  72 /  70  70  30  30
IOLA            79  71  90  72 /  70  70  30  30
PARSONS-KPPF    79  72  92  72 /  80  60  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 4, 5:42 AM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT SUN AUG 4 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
542 AM CDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS THE REGION THROUGH MID DAY. THE MAIN RISK WILL
CONTINUE TO BE VERY HEAVY RAINFALL AND FLOODING. NUMEROUS FLASH
FLOOD AND FLOOD WARNINGS REMAIN IN EFFECT DUE THE HEAVY RAINFALL.
AS A RESULT...A FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE
REGION. PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

NUMEROUS FLOOD WARNINGS AND RIVER FLOOD WARNINGS REMAIN IN EFFECT
ACROSS THE REGION TODAY. PLEASE REFER TO THE LATEST FLOOD WARNING
STATEMENTS FOR MORE DETAILS ON THESE WARNINGS.

A SLIGHT CHANCE OF THUNDERSTORMS RETURN TO PORTIONS OF CENTRAL
KANSAS THIS EVENING. A FEW STRONG STORMS WITH GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME STRONG STORMS WITH HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE MONDAY THROUGH THURSDAY.

HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY THROUGH WEDNESDAY...AND COULD EXCEED 105
DEGREES MONDAY ACROSS A GOOD PORTION OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
BUT REPORTS OF FLOODING AND HEAVY RAINFALL WOULD BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Aug 4, 5:05 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLASH FLOOD      GREAT BEND              38.36N 98.81W
08/04/2013                   BARTON             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTING NUMEROUS STALLED CARS FROM
            EXTREME STREET FLOODING AND WATER RESCUES ARE UNDERWAY.

&&

CDJ
Local storm report, Aug 4, 5:22 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HEAVY RAIN       2 NW HUTCHINSON         38.08N 97.94W
08/04/2013  M6.70 INCH       RENO               KS   TRAINED SPOTTER

            UPDATED TOTAL. SINCE MIDNIGHT.

&&

BDK
Local storm report, Aug 4, 6:06 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      HUTCHINSON              38.07N 97.91W
08/04/2013                   RENO               KS   EMERGENCY MNGR

            A NURSING HOME AT 23RD AND SEVERANCE IS BEING EVACUATED
            DUE TO HIGH WATER. NUMEROUS ROADS STILL FLOODED. LOTS OF
            STALLED CARS FLOATING IN FLOODED INTERSECTIONS.

&&

BDK
Local storm report, Aug 4, 6:08 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     FLASH FLOOD      ELLINWOOD               38.36N 98.58W
08/04/2013                   BARTON             KS   LAW ENFORCEMENT

            HIGHWAY 56 IS COVERED BY HIGH WATER. NUMEROUS REPORTS OF
            STALLED CARS IN HIGH WATER. BASEMENTS REPORTED FLOODED.

&&

BDK
Local storm report, Aug 4, 6:40 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     FLASH FLOOD      STERLING                38.21N 98.21W
08/04/2013                   RICE               KS   EMERGENCY MNGR

            STREET FLOODING IN TOWN.

0638 AM     HEAVY RAIN       LYONS                   38.35N 98.20W
08/04/2013  M2.00 INCH       RICE               KS   EMERGENCY MNGR

0638 AM     FLASH FLOOD      5 N CHASE               38.43N 98.35W
08/04/2013                   RICE               KS   EMERGENCY MNGR

            WATER OVER COUNTY ROADS.

&&

BDK
Local storm report, Aug 4, 8:40 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HEAVY RAIN       NICKERSON               38.15N 98.11W
08/04/2013  M7.01 INCH       RENO               KS   MESONET

            6-HOUR RAINFALL

0829 AM     HEAVY RAIN       6 N PRETTY PRAIRIE      37.87N 98.01W
08/04/2013  M4.30 INCH       RENO               KS   MESONET

0829 AM     HEAVY RAIN       8 NE BURRTON            38.11N 97.59W
08/04/2013  E4.68 INCH       HARVEY             KS   MESONET

            ALMK1 AUTOMATED GAGE

0829 AM     HEAVY RAIN       SSW CLAFLIN             38.52N 98.54W
08/04/2013  E4.74 INCH       BARTON             KS   AMATEUR RADIO

            CLFK1

&&

SMF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:55 AM CDTAreal Flood WarningICTSedgwick15 hr
Aug 4, 1:00 AM CDTFlash Flood WarningICTHarvey, McPherson, Reno, Rice12 hr
Aug 4, 1:47 AM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Rice, Russell20 hr
Aug 4, 2:08 AM CDTAreal Flood WarningICTMcPherson, Saline8 hr
Aug 4, 2:32 AM CDTFlash Flood WarningICTBarton, Ellsworth, Rice, Russell5 hr
Aug 4, 2:45 AM CDTRiver Flood WarningICTMarion11 hr
Aug 4, 2:56 AM CDTRiver Flood WarningICTButler42 hr
Aug 4, 2:58 AM CDTRiver Flood WarningICTButler, Cowley25 hr
Aug 4, 3:01 AM CDTRiver Flood WarningICTHarvey, Reno5 days
Aug 4, 3:13 AM CDTRiver Flood WarningICTCowley13 days
Aug 4, 3:23 AM CDTRiver Flood WarningICTLabette, Neosho48 hr
Aug 4, 3:23 AM CDTRiver Flood WarningICTCherokee, Labette59 hr
Aug 4, 4:02 AM CDTSpecial Weather StatementICTReno43 min
Aug 4, 4:41 AM CDTFlash Flood WarningICTBarton, Rice9 hr
Aug 4, 5:32 AM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson8 hr
Aug 4, 7:35 AM CDTRiver Flood WarningICTSaline43 hr
Aug 4, 8:09 AM CDTRiver Flood WarningICTReno19 hr
Aug 4, 8:09 AM CDTRiver Flood WarningICTRice72 hr
Aug 4, 8:36 AM CDTAreal Flood WarningICTKingman, Reno4 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTReno, Sedgwick19 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick48 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick, Sumner54 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTHarvey7 days
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick42 hr
Aug 4, 8:54 AM CDTAreal Flood WarningICTButler, Harvey8 hr
Aug 4, 9:47 AM CDTAreal Flood WarningICTMcPherson, Saline8 hr
Aug 4, 11:08 AM CDTFlash Flood WarningICTHarvey, McPherson, Reno, Rice4 hr
Aug 4, 2:58 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Rice6 hr
Aug 4, 4:57 PM CDTAreal Flood WarningICTButler17 hr

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.